Kentucky, 2017

Tornado and Hail in Kentucky, March 1, 2017

March 1, 2017 · NWS PAH · 25 events in 16 counties and zones

A squall line of severe thunderstorms produced widespread damaging winds from 70 to 80 mph across southwest Kentucky, mainly along and south of a Paducah to Princeton to Madisonville line. An isolated tornado was embedded within the damaging wind area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$1.5 million
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A squall line of severe thunderstorms produced widespread damaging winds from 70 to 80 mph across southwest Kentucky, mainly along and south of a Paducah to Princeton to Madisonville line. An isolated tornado was embedded within the damaging wind area. The squall line intensified ahead of an upper-level trough advancing east of the Plains states. The squall line was focused along and ahead of a cold front, where winds at 850 mb were southwesterly between 50 and 60 knots. Ahead of the squall line, the air mass was moist and rather unstable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 1, 3:07 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 1, 3:07 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
307 AM CST Wed Mar 1 2017

.SHORT TERM...(Today through Friday night)
Issued at 307 AM CST Wed Mar 1 2017

Above average confidence in the long term due to decent model
agreement.

With the approach and passage of a cold front this morning, showers
and thunderstorms are expected to re-develop just prior to frontal
passage, with a few storms possibly becoming severe. Thankfully
synoptic parameters are not quite as impressive as they were Tuesday
afternoon/evening and early this morning, so the current thinking is
damaging winds and possibly large hail will be the primary hazards,
however a QLCS type tornado cannot be ruled out.

Convective activity will diminish from west to east this morning
with with almost all precipitation out of our CWA by midday. Beyond
that high pressure at the surface and weak ridging aloft should keep
the region dry through the end of the short term period.

With the exception of today's highs which will be early,
temperatures stay within a few degrees of normal through the short
term period.

.LONG TERM...(Saturday through Tuesday)
Issued at 307 AM CST Wed Mar 1 2017

High pressure at the surface and weak ridging aloft should keep the
region dry through Sunday.

Precipitation chances begin to increase from the west Sunday night
into Monday with the approach of a cold front out of the plains.
Models still not in good agreement on available instability ahead of
the approaching cold front so will only mention slight chances for
thunder Monday evening. Late Monday night into Tuesday morning
precipitation chances will diminish quickly from west to east in the
wake of the front.

Temperatures will remain well above normal through the period.

&&

.AVIATION...
Issued at 1141 PM CST Tue Feb 28 2017

MVFR/VFR cigs/vsbys and SHRA/VCTS/TSRA with the approach of a cold
front for the first couple of hours, VFR with SHRA and possible
TSRA from 11-13Z, then VFR beyond that in the wake of the front.
Winds gusting up to 25-28 knots out of the south southwest early,
then veering around to the northwest with the frontal passage.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 9 AM CST this morning for ILZ083-086-087-
     089>091-093-094.

MO...None.
IN...Flash Flood Watch until 9 AM CST this morning for INZ081-082-
     085>088.

KY...Flash Flood Watch until 9 AM CST this morning for KYZ004-005-007-
     010-011-013>016-018>021.

&&

SHORT TERM/LONG TERM/AVIATION...JP
Hazardous weather outlook, Mar 1, 3:37 AM CST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
337 AM CST Wed Mar 1 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
337 AM CST Wed Mar 1 2017

...a few severe thunderstorms are possible this morning...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms...some possibly severe this morning. Damaging winds
and large hail will be the primary hazards, however a tornado or
two is not out of the question.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms are possible Monday evening. Locally heavy
rainfall and lightning will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this morning.

JP

In the hours before

Local storm report, Mar 1, 4:19 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
419 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 AM     HAIL             MURPHYSBORO             37.77N 89.34W
03/01/2017  E0.50 INCH       JACKSON            IL   TRAINED SPOTTER

&&

DLL
Local storm report, Mar 1, 4:28 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
428 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     HAIL             MURPHYSBORO             37.77N 89.34W
03/01/2017  E1.00 INCH       JACKSON            IL   PUBLIC

&&

SP
Local storm report, Mar 1, 4:30 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
430 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 AM     TSTM WND GST     POPLAR BLUFF            36.76N 90.41W
03/01/2017  M60 MPH          BUTLER             MO   ASOS

&&

DLL
Local storm report, Mar 1, 4:37 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
437 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 AM     HAIL             MARION                  37.73N 88.94W
03/01/2017  E0.75 INCH       WILLIAMSON         IL   TRAINED SPOTTER

&&

DLL
Local storm report, Mar 1, 4:40 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
440 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     TSTM WND GST     7 NNW QULIN             36.69N 90.30W
03/01/2017  M62 MPH          BUTLER             MO   PUBLIC

            OBSERVED BY DAVIS WEATHER STATION NEAR BROSELEY

&&

SP
Local storm report, Mar 1, 4:46 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
446 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 AM     HAIL             6 S MARION              37.65N 88.94W
03/01/2017  M0.75 INCH       WILLIAMSON         IL   TRAINED SPOTTER

            DIME SIZED HAIL

&&

SP

The radar

The Paducah radar (KPAH), 29 km away, was scanning. The volume nearest the first event began at 10:55 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Carlisle

When
March 1, 4:55 AM CST to 5:00 AM CST
Where
Carlisle County, 2.07 mi N of Bardwell to Arlington
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
36.900, -89.020

Areas of wind damage occurred in Carlisle County, mostly in areas near U.S. Highway 51. The roof was blown off the agri-chem building along U.S. Highway 51 north of Bardwell. Structural damage was reported in Arlington.

Thunderstorm Wind, Ballard

When
March 1, 4:58 AM CST to 5:10 AM CST
Where
Ballard County, Wickliffe to Kevil
Measured
65 kt (75 mph) estimated gust
Property damage
$225,000
Reported by
Newspaper
Coordinates
36.970, -89.080

Widespread damaging winds occurred in much of Ballard County. Wind damage occurred in La Center, where the Ballard County High School and a law office sustained roof damage. The roof of the law office was partially blown off. Elsewhere, widespread damage to trees and power lines was reported across the county. Several homes sustained damage, mainly to roofs. South of La Center, a pole barn about 1,100 square feet was destroyed. Most walls and the roof collapsed, damaging numerous possessions in the barn.

Thunderstorm Wind, Fulton

When
March 1, 5:05 AM CST
Where
Fulton County, 2 mi E of Hickman
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.570, -89.144

A wind gust to 63 mph was measured at the Kentucky mesonet site.

Thunderstorm Wind, Hickman

When
March 1, 5:07 AM CST
Where
Hickman County, 2.15 mi SSW of Clinton to Clinton
Measured
58 kt (67 mph) measured gust
Property damage
$30,000
Reported by
Public
Coordinates
36.640, -88.990

In Clinton, a tower over 180 feet tall was blown down. Portions of a 16-by-20 foot shed were blown into a field. A wind gust to 67 mph was measured by a Davis weather station a couple of miles south of Clinton.

Thunderstorm Wind, Fulton

When
March 1, 5:12 AM CST
Where
Fulton County, 1.88 mi NNE of Fulton Arpt to 1.42 mi SE of Crutchfield
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.556, -88.909

Along U.S. Highway 51 between Fulton and Crutchfield, one small barn was destroyed. Another old small barn lost a large section of tin roof.

Thunderstorm Wind, McCracken

When
March 1, 5:13 AM CST to 5:21 AM CST
Where
McCracken County, 2 mi W of (Pah)barkley Arpt Pa to Paducah
Measured
65 kt (75 mph) measured gust
Property damage
$600,000
Reported by
ASOS
Coordinates
37.070, -88.806

Widespread damaging winds around 75 mph occurred across much of western and central McCracken County, including the cities of Paducah and Lone Oak. A wind gust to 75 mph was measured by the automated observing system at Barkley Regional Airport. A wind gust to 68 mph was measured at a fire station in Grahamville. Numerous buildings sustained minor roof damage, including a few historic landmarks in downtown Paducah. A metal wall panel was blown off a large storage building in Paducah. A large tree fell through the kitchen and bedroom of a house. Several outbuildings and sheds were destroyed, including one that was blown onto a road near Barkley Regional Airport. Trees and signs were blown down areawide, including some large uprooted trees. Numerous power outages lasted through the morning. Some roads were blocked by downed trees and power lines. A large tree was down on a vehicle in Paducah, destroying the vehicle. A power pole and power lines were down on a car in Lone Oak.

Thunderstorm Wind, Graves

When
March 1, 5:20 AM CST
Where
Graves County, 3 mi NW of Wingo to Water Vly
Measured
67 kt (77 mph) measured gust
Property damage
$65,000
Reported by
Mesonet
Coordinates
36.681, -88.768

Widespread damaging winds were observed across southwest Graves County. A wind gust to 77 mph was measured at the Kentucky mesonet site near Pryorsburg. In Water Valley, a large metal roof was blown up against a neighboring house. Shingles were blown off at least one house. Power poles were blown over, and trees were down. At a residence three miles northwest of Wingo along Highway 58, the whole back porch of the residence was ripped off and blown into the bedroom and front yard.

Thunderstorm Wind, Graves

When
March 1, 5:20 AM CST to 5:22 AM CST
Where
Graves County, 4.36 mi NW of Kansas to 3.31 mi NNW of Kansas
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
36.944, -88.777

Along Highway 1820 west of Melber, several trees were blown down. An antenna tower was blown down. Siding was blown off a structure.

Thunderstorm Wind, Graves

When
March 1, 5:23 AM CST to 5:25 AM CST
Where
Graves County, 3.75 mi E of Hickory to 1 mi SW of Clear Spgs
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.820, -88.562

A microbust containing winds estimated near 80 mph damaged some agricultural property along Highway 483 between Clear Springs and Hickory. An empty grain bin was blown at least 50 yards, and another grain bin was dented inward. A small part of the metal roof of a chicken house was blown several hundred yards. A carport was thrown about a quarter mile. There was extensive shingle damage at two apartment buildings in the Hickory area. A few trees were snapped or uprooted. The damage path was about one mile long.

Thunderstorm Wind, Graves

When
March 1, 5:23 AM CST
Where
Graves County, 0.8 mi S of Cuba
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.568, -88.620

Trees were uprooted, and large branches were broken. This tree damage immediately preceded the EF-2 tornado that began in the Cuba community.

Tornado, Graves

When
March 1, 5:25 AM CST to 5:27 AM CST
Where
Graves County, 0.4 mi WNW of Cuba to 1.26 mi ENE of Cuba
Rating
EF2
Path length
1.55 mi
Path width
200 yd
Property damage
$170,000
Reported by
NWS Storm Survey
Coordinates
36.583, -88.626

This tornado began near the community of Cuba and lifted after tracking about 1.5 miles. Peak winds were estimated near 120 mph. A single-family residence was destroyed. Much of the roof and upper portions of the house were removed. The roof was blown off a church. Several headstones in a cemetery were blown up to 30 feet. A number of barns were blown down. A machine shed was blown from its foundation. At least a dozen trees were uprooted. Dozens of others sustained broken limbs or trunks.

Thunderstorm Wind, Livingston

When
March 1, 5:25 AM CST
Where
Livingston County, 0.54 mi SE of Ledbetter
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.044, -88.475

Large metal panels, possibly from a carport or shed, were blown onto a city street.

Thunderstorm Wind, Marshall

When
March 1, 5:27 AM CST to 5:30 AM CST
Where
Marshall County, 3.64 mi W of Harvy to 2.08 mi W of Harvy
Measured
87 kt (100 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.813, -88.485

A microburst with estimated winds near 100 mph destroyed an outbuilding and snapped some hardwood trees. A cinder-block workshop was severely damaged. Tin was peeled off a well-built barn. The microburst began right along the Graves County line on the south side of the Purchase Parkway, then continued east along Highway 3526 for about 1.5 miles.

Thunderstorm Wind, Marshall

When
March 1, 5:30 AM CST to 5:35 AM CST
Where
Marshall County, 2 mi S of Calvert City to Benton
Measured
65 kt (75 mph) measured gust
Property damage
$100,000
Reported by
NWS Employee
Coordinates
37.001, -88.350

Widespread damaging winds were observed across northern and central Marshall County. A wind gust to 75 mph was measured by National Weather Service personnel on a hill at the interchange of I-24 and the Purchase Parkway. The roof was blown off a large metal storage shed at the Marshall County Road Department near Draffenville. Several structures sustained minor damage in Benton. Trees and power lines were down, causing power outages. Several large pine trees were toppled at a residence on U.S. Highway 68, destroying a vehicle. Wind gusts around 75 mph were estimated by a National Weather Service employee near Palma.

Thunderstorm Wind, Graves

When
March 1, 5:31 AM CST
Where
Graves County, 3.2 mi SSE of Farmington
Measured
74 kt (85 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.627, -88.498

A small wooden barn was destroyed near the Calloway County line, and numerous large branches were broken. This damage was associated with the storm that produced the EF-2 tornado near Cuba.

Thunderstorm Wind, Webster

When
March 1, 5:32 AM CST
Where
Webster County, Clay
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
37.480, -87.830

A wind gust to 60 mph was estimated by firefighters.

Thunderstorm Wind, Calloway

When
March 1, 5:32 AM CST
Where
Calloway County, 3.5 mi NW of Lynn Grove
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.636, -88.475

Several large branches were broken along the Graves County line. This damage was associated with the storm that produced the EF-2 tornado near Cuba in Graves County.

Thunderstorm Wind, Lyon

When
March 1, 5:45 AM CST
Where
Lyon County, Eddyville
Measured
65 kt (75 mph) estimated gust
Injuries
3 direct, 0 indirect
Property damage
$50,000
Reported by
Public
Coordinates
37.050, -88.070

Significant damage occurred at the Kentucky State Penitentiary. Three staff members at the penitentiary were injured by flying glass, debris, and equipment picked up by the wind. Their injuries were not life threatening. The roof was blown off the prison gym. The resident of a mobile home in Eddyville estimated winds gusted to around 75 mph. The resident said their mobile home was rocking in the wind.

Thunderstorm Wind, Caldwell

When
March 1, 5:55 AM CST
Where
Caldwell County, Princeton to 2 mi SE of Princeton
Measured
67 kt (77 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
37.120, -87.870

A wind gust to 77 mph was measured at a Kentucky mesonet site. Trees were damaged, including at least one uprooted tree in Princeton.

Thunderstorm Wind, Trigg

When
March 1, 5:56 AM CST
Where
Trigg County, 2.73 mi SW of Cadiz
Measured
61 kt (70 mph) measured gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.844, -87.857

A wind gust to 70 mph was measured by emergency management personnel. Some roof damage was reported.

Thunderstorm Wind, Hopkins

When
March 1, 6:05 AM CST to 6:10 AM CST
Where
Hopkins County, Dawson Spgs to Mortons Gap
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.170, -87.700

A tree was blown down near Dawson Springs, blocking U.S. Highway 62. A trained spotter at Mortons Gap estimated a wind gust to 70 mph.

Thunderstorm Wind, Christian

When
March 1, 6:10 AM CST to 6:15 AM CST
Where
Christian County, Gracey to 6 mi N of Hopkinsville
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.870, -87.650

Scattered wind gusts around 60 mph were reported north and west of Hopkinsville. A wind gust to 60 mph was measured by a trained spotter along U.S. Highway 68 near the Trigg County line. At the Kentucky mesonet site six miles north of Hopkinsville, a wind gust to 61 mph was measured.

Thunderstorm Wind, Christian

When
March 1, 6:27 AM CST
Where
Christian County, Ft Campbell Aaf to Hopkinsville
Measured
55 kt (63 mph) measured gust
Property damage
$25,000
Reported by
AWOS
Coordinates
36.670, -87.500

A wind gust to 63 mph was measured at the Fort Campbell airfield. Several business signs and a couple trees were blown down on the south side of Hopkinsville.

Hail, Christian

When
March 1, 6:30 AM CST
Where
Christian County, Pembroke
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.780, -87.350

This hail occurred at the Pembroke fire station.

Thunderstorm Wind, Todd

When
March 1, 6:40 AM CST
Where
Todd County, 5 mi SW of Elkton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.769, -87.214

A wind gust to 59 mph was measured at a Kentucky mesonet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyThe tornado archive for Kentucky, 2017Warnings in Kentucky, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680442, 680450, 680422, 680425, 680783, 680418, 680435, 684576, 680481, 680784, 680459, 684572, 680398, 680430, 680785, 680426, 680787, 680433, 680432, 680434, 680438, 680436, 680443, 680402, 680448.